A drug expert says there is no evidence to suggest widespread underground fentanyl use in Aotearoa.
A dozen people have been hospitalised due to suspected fentanyl overdoses in the Wairarapa region.
National Drug Intelligence Bureau manager detective inspector Blair Macdonald says education is crucial to the opioid crisis.
Macdonald told Morning Report police are making inquiries to identify the individual or individuals responsible for the supply of this drug, and to understand where it was imported from.
He's confident it was imported because "the licit supply here in New Zealand is typically in liquid form, whereas this fentanyl was powder, and so highly likely that's ... generated from China".
He says two of the victims over the weekend bought what they believed to be cocaine.
Drug information website High Alert says 12 people displayed the same symptoms as an opioid overdose after consuming white powder sold as cocaine and methamphetamine.
"I actually handled the sample yesterday when we were testing it and to my eyes, it is indistinguishable from cocaine," says Macdonald.
"Upon the testing that we conducted yesterday, this drug was fentanyl only and didn't have any cocaine in it."
He's encouraging users to get their powders tested.
"In North America alone for 2021, this particular drug killed more than 60,000 Americans and there is quite a pandemic in relation to the substance fear.
"I don't believe we're looking at an uptake or something like that occurring here in New Zealand."
However, Mcdonald says the drug can cause harm because it's highly active in small doses.
"What it does is it decreases respiratory and heart function. What we saw over the weekend was most people very quickly losing consciousness.
"So if you happen to be an individual who's with someone who's taken something and they lose consciousness, they need to be ringing 111 and seeking an ambulance immediately. And again, be really open and honest with the ambulance or the first responding people, you won't get in trouble, but let them know."
Macdonald says education about substance use is the priority.
"We are surprised that we've seen this drug pop up, particularly the Wairarapa area.
"It's really important that we create resilient communities, giving people the opportunity to understand the real risks behind the substance, such as fentanyl, and making sure that we are addressing some of the underlying issues that actually help people in a position where they choose or want to choose to use drugs."
Reported symptoms include a person becoming unresponsive and/or losing consciousness, slowed and/or difficulty breathing and a weak pulse.
Fentanyl test strips can help identify the substance and drug checking services can also identify when a substance is not what it has been sold as.
Anonymous reports of the drug can be made through High Alert’s reporting system for unusual effects using the alert ID N22/029.